Georgia, 2022

Flash Flooding and Flood in Georgia, August 7 to 10, 2022

August 7 to 10, 2022 · NWS TAE · 21 events in 9 counties and zones

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines along with heavy rain which resulted in localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. A few storms produced damaging wind gusts with impacts to trees and power lines along with heavy rain which resulted in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 12:50 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 7, 12:50 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
150 PM EDT Sun Aug 7 2022

.AVIATION...
[Through 18Z Monday]

Scattered showers and thunderstorms today will keep TSRA to VCTS
conditions at all terminals through the remainder of the evening.
Flight conditions would possibly drop to MVFR/IFR levels in the
vicinity of these showers and thunderstorms. Otherwise, VFR
conditions are expected to prevail. Overnight, MVFR visibilities
are expected to develop at ABY and DHN. All other terminals should
remain at VFR flight levels through the morning hours.

&&

.PREV DISCUSSION [945 AM EDT]...

.NEAR TERM [Through Tonight]...

Surface ridging stretches from the western Atlantic westward through
the southeast US. Mid level ridging overhead will weaken and move
westward as an inverted trough makes its way towards the Florida
east coast later today. This will keep high PWATs in place ranging
from 1.9 to 2.1 inches.

A typical summertime regime is in place with expectations for
seabreeze convection, as well as diurnally-driven convection, to
develop beginning by mid morning. The highest rain chances for
today, and highest rain amounts, will be in the western Florida
panhandle northward into southeast Alabama. Slow storm motions are
expected so localized heavy rainfall could occur with slower moving
storms along with gusty winds.

Outside of rainfall, high temperatures today will reach the low 90s.
Couple that with low to mid 70 dewpoints and heat indices will reach
the low 100s.

.SHORT AND LONG TERM [Monday Through Sunday]...

The forecast area will spend much of the upcoming week situated
between two upper level ridges while an upper level trough slowly
moves through the area from the east. This upper level trough,
along with abundant deep-layer moisture moving into the region on
southeasterly flow, will lead to fairly wet pattern across the
area Monday through Wednesday. Widespread showers and
thunderstorms are expected on these days. Storms will follow a
typical summertime pattern with plenty of storms over the marine
areas in the morning hours with coverage quickly increasing in the
late morning and afternoon hours overland and on the seabreeze's
inland progression.

By the later part of the upcoming week, the ridge across the
western Atlantic will begin to weaken while the ridge over the
central US amplifies. This will bring an increase in upper level
flow out of the north. Rain chances look to remain elevated for
the end of the week and the upcoming weekend. This type of pattern
can bring weakening frontal boundaries into the region which help
reinforce rain chances as these boundaries stall, though it can
also bring mid-level drier air to the region. For now, kept rain
chances above normal late in the period. With increased rain
chances temperatures will run around normal to slightly below
normal in the afternoons.

.MARINE...

East to southeasterly flow is expected for most of the upcoming
period, with winds becoming more southwesterly late in the week.
An increase in shower and thunderstorm chances is expected through
the week, especially in the overnight hours.

.FIRE WEATHER...

Expect late morning and afternoon chances for showers and
thunderstorms throughout the upcoming week. Outside of rain chances,
afternoon high temperatures will reach the lower to middle 90s. This
will lead to heat index values topping 100 degrees each day. Aside
from this and low dispersions, no major fire weather concerns are
anticipated.

.HYDROLOGY...

A wetter pattern is forecast to develop through the upcoming week.
Widespread forecast rainfall amounts from today through Saturday
range around 1 to 2 inches. However, with rain chances and deep-
layer moisture on the rise, localized higher amounts are possible
as is typical with summertime convection. The main concerns will
be localized flooding in areas of slow moving thunderstorms.
Widespread flash flooding and river flooding is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  92  72  92  73 /  30  70  30  60  20
Panama City   74  89  74  90  76 /  30  70  30  60  30
Dothan        72  89  71  91  71 /  40  70  20  60  20
Albany        72  91  72  93  73 /  40  70  20  50  20
Valdosta      72  92  72  93  73 /  30  60  20  50  20
Cross City    72  94  72  94  74 /  50  70  40  50  30
Apalachicola  76  88  76  89  77 /  40  60  40  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Bunker
MARINE...Dobbs
FIRE WEATHER...Scholl
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Aug 7, 12:01 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM EDT Sun Aug 7 2022

FLZ015-026-027-115-071730-
Inland Franklin FL-Liberty FL-Coastal Franklin FL-Inland Wakulla FL-
101 PM EDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of east central Gulf,
southwestern Wakulla, southern Liberty and north central Franklin
Counties through 130 PM EDT...

At 101 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Carrabelle, moving west at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange, East Camp, Jewel Fire Tower, Morgan Place, Vilas, Jensen
Place, Central City, Sanborn, Owens Bridge, Poplar Camp, Smith Creek,
Kern, Wilma, Sumatra, Nixon Garden, Twin Pole and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2990 8502 3030 8503 3019 8457 2993 8460
TIME...MOT...LOC 1701Z 100DEG 12KT 3003 8479

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, Aug 7, 12:16 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
116 PM EDT Sun Aug 7 2022

FLZ015-115-127-071745-
Inland Franklin FL-Coastal Wakulla FL-Coastal Franklin FL-
116 PM EDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of south central
Wakulla and northeastern Franklin Counties through 145 PM EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Carrabelle, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Alligator Point, Saint Teresa, Turkey Point,
Panacea-Wakulla Airport, Mcintyre, Lanark Village, Curtis Mill and
Panacea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2984 8468 3001 8466 3001 8454 3005 8452
      3005 8437 2983 8438 2982 8441
TIME...MOT...LOC 1715Z 317DEG 5KT 2995 8453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, Aug 7, 12:37 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
137 PM EDT Sun Aug 7 2022

FLZ013>015-026-071815-
Inland Franklin FL-Liberty FL-Calhoun FL-Inland Gulf FL-
137 PM EDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northeastern Gulf
and south central Calhoun Counties in the Panhandle of Florida,
southwestern Liberty and northwestern Franklin Counties in Big Bend
of Florida through 215 PM EDT/115 PM CDT/...

At 137 PM EDT/1237 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles east of Stonemill Creek, or 22 miles north of
Eastpoint. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stonemill Creek, Orange, Wewahitchka, Honeyville, Chipola Cutoff,
Central City, Red Hill, Kern, Wilma, Lewis, Sumatra, Willis Landing
and Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2995 8524 3028 8517 3017 8482 2998 8491
TIME...MOT...LOC 1737Z 102DEG 3KT 3007 8497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER
Special weather statement, Aug 7, 12:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM EDT Sun Aug 7 2022

GAZ127>129-071845-
Tift GA-Worth GA-Turner GA-
139 PM EDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of Turner, western Tift
and eastern Worth Counties through 245 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashburn, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Tifton, Ashburn, Poulan, Ty Ty, Phillipsburg, Worth,
Terrell, Sycamore, Sumner, Scooterville, Amboy, Anderson City, Tempy,
Inaha, Hobby, Turner Co Airport, Shingler, Hillsdale and Gordy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3185 8351 3135 8351 3136 8393 3157 8389
      3180 8380 3180 8361 3185 8361
TIME...MOT...LOC 1738Z 351DEG 8KT 3164 8367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

72-BUNKER

The radar

The Moody AFB radar (KVAX), 110 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flood, Turner

When
August 7, 12:55 PM EST to 1:30 PM EST
Where
Turner County, 1.73 mi WSW of Ashburn to 1.51 mi WSW of Ashburn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.689, -83.676

Minor flooding was reported about 2 miles southwest of Ashburn on Highway 112.

Flash Flood, Decatur

When
August 8, 4:00 PM EST to 5:00 PM EST
Where
Decatur County, West Bainbridge to 0.88 mi NE of Bainbridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.910, -84.580

A few roads were flooded in Bainbridge.

Thunderstorm Wind, Lowndes

When
August 9, 4:44 PM EST
Where
Lowndes County, 0.59 mi E of Twin Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.690, -83.190

A tree was blown down onto 4-H Club Road.

Thunderstorm Wind, Lowndes

When
August 9, 4:49 PM EST
Where
Lowndes County, 0.91 mi NW of Dasher
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.750, -83.220

A tree was blown down on Sherwood Road.

Thunderstorm Wind, Lowndes

When
August 9, 4:49 PM EST
Where
Lowndes County, 1.37 mi WSW of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.820, -83.290

A tree was blown down near the intersection of Bay Ln and Fred Ln.

Thunderstorm Wind, Lowndes

When
August 9, 4:50 PM EST
Where
Lowndes County, 1.38 mi S of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -83.270

A power line was blown down on Tucker Road.

Thunderstorm Wind, Lowndes

When
August 9, 4:50 PM EST
Where
Lowndes County, Remerton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.840, -83.310

A tree was blown down onto Poplar St.

Thunderstorm Wind, Lowndes

When
August 9, 4:53 PM EST
Where
Lowndes County, 0.69 mi N of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.840, -83.270

A tree was blown down onto Murphy St.

Flash Flood, Lowndes

When
August 9, 5:04 PM EST to 6:30 PM EST
Where
Lowndes County, 2.07 mi S of Hahira to 2.65 mi S of Hahira
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.960, -83.370

Pictures of flooding were posted on social media between Hahira and Valdosta. In addition, 2.48 inches of rain was measured in just 30 minutes.

Thunderstorm Wind, Colquitt

When
August 10, 2:51 PM EST
Where
Colquitt County, 1.82 mi NW of New Elm
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.310, -83.830

Several pecan trees and two road signs were knocked down.

Thunderstorm Wind, Dougherty

When
August 10, 3:10 PM EST
Where
Dougherty County, 0.91 mi NW of Albany
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.580, -84.180

Several power lines were blown down in Albany.

Thunderstorm Wind, Lanier

When
August 10, 3:14 PM EST
Where
Lanier County, 5.81 mi SSW of Teeterville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.030, -83.170

A tree and power line were blown down on Boyette Road.

Thunderstorm Wind, Decatur

When
August 10, 3:40 PM EST
Where
Decatur County, West Bainbridge
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.910, -84.580

Several trees and power lines were blown down.

Thunderstorm Wind, Grady

When
August 10, 4:08 PM EST
Where
Grady County, 0.91 mi NW of Cairo
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.880, -84.210

Several trees and power lines were blown down.

Thunderstorm Wind, Mitchell

When
August 10, 4:26 PM EST
Where
Mitchell County, Branchville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.150, -84.310

Scattered trees were blown down.

Thunderstorm Wind, Mitchell

When
August 10, 4:30 PM EST
Where
Mitchell County, 2.39 mi SSE of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.090, -84.130

A tree fell on a power line near 466 Kierce Road.

Thunderstorm Wind, Dougherty

When
August 10, 5:10 PM EST
Where
Dougherty County, Albany
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -84.170

A tree was blown down near the intersection of West Whitney Ave and Harding St.

Thunderstorm Wind, Dougherty

When
August 10, 5:10 PM EST
Where
Dougherty County, 1.18 mi E of Albany
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.570, -84.150

Significant structural damage to a church occurred in downtown Albany due to a downburst. Part of the roof was blown off.

Thunderstorm Wind, Lee

When
August 10, 5:20 PM EST
Where
Lee County, Century
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.670, -84.170

A tree was blown down near the 100 block of Lexington Street.

Thunderstorm Wind, Lee

When
August 10, 5:30 PM EST
Where
Lee County, 0.91 mi SE of Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.720, -84.160

A tree was blown down near the intersection of Robert Lee Road and Peach Street.

Thunderstorm Wind, Lee

When
August 10, 5:30 PM EST
Where
Lee County, 1.5 mi NNE of Byne Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.710, -84.200

Wires were blown down near the intersection of James Pond Road and Highway 32 W.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053047, 1053048, 1053051, 1053052, 1053053, 1053054, 1053055, 1053056, 1053049, 1053057, 1053058, 1053059, 1053060, 1053061, 1053062, 1053063, 1053064, 1053065, 1053066, 1053067, 1053068.